South Dakota, 2004

Damaging Wind in South Dakota, May 11, 2004

May 11, 2004 · NWS ABR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 11, 1:35 PM CST, 7 hours 48 minutes earlier.

Area forecast discussion, May 11, 1:35 PM CST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT TUE MAY 11 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY
MAIN EVENT TNT WITH SUPERCELLS LIKELY ACROSS PORTIONS
CWA...ESPECIALLY NORTHERN AREAS NEAR WARM FRONT WHICH IS SITUATED
RIGHT ALONG THE NEBRASKA/SOUTH DAKOTA BORDER AND HASNT MOVED MUCH
NORTH TODAY.  SEVERE INDICES LOOK VERY GOOD FOR ROTATING STORMS IN
NORTHEAST CWA...AND LCLS LOWEST THIS AREA.  FURTHER WEST SHEAR NOT
AS IMPRESSIVE AND EXPECT LINES OF CONVECTION TO FORM WITH WINDS AND
HAIL THE MAIN THREAT.  MEANWHILE WILL CONTINUE WIND ADVISORY OVER
CENTRAL/EASTERN CWA THIS EVENING.  FOR WEDNESDAY COLD RAIN SHOULD
END ACROSS MOST OF CWA BY NOON.  THEN LOOKING DRY UNTIL LATE WED
NITE/THU AS ANOTHER S/W COMES THROUGH TROF AND WE GET OVERRUNING
PRECIP MOVING ACROSS REGION.  THERE IS SOME DIFFERENCE BETWEEN GFS
AND ETA ON AMOUNT/COVERAGE OF PCPN...WILL LEAN TOWARD MORE
CONSISTENT GFS FOR MOMENT.  WILL MAINTAIN DRY FORECAST FOR FRIDAY
FOR TIME BEING ALTHOUGH GFS HINTS AT LIGHT/SCATTERED PCPN.  DID MAKE
SOME MODIFICATIONS TO MAX TEMPS ESPECIALLY WED AND THU AS COLD AIR
JUST OFF TO THE NORTH SETTLES IN.

.LONG TERM...SATURDAY THROUGH TUESDAY
UNSETTLED CONDITIONS LOOK TO CONTINUE THROUGH MUCH OF THE EXTENDED
PERIOD AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE CENTRAL PLAINS BY
SATURDAY EVENING AND THEN REMAINS THERE THROUGH THE EARLY PART OF
THE WEEK. NOT A LOT AS FAR AS UPPER DYNAMICS GO...WITH MAINLY
SOUTHWESTERLY FLOW AHEAD OF A TROUGH OVER THE WEST COAST WITH A FEW
WEAK SHORTWAVE TRACKING ACROSS THE NORTHERN PLAINS. GENERALLY
LOOKING AT A FRONTAL BOUNDARY REMAINING JUST SOUTH OF THE
STATE...WITH MOISTURE LIKELY OVERRUNNING THE FRONT. BIG QUESTION
BECOMES TIMING OF ANY PRECIPITATION AND HOW MUCH INSTABILITY WILL BE
AROUND. HAVE OPTED TO GENERALLY STICK WITH A PERSISTENT FORECAST
BASED OFF THE CURRENT SHORTWAVE TIMING...WITH A CHANCE OF TRW DURING
THE AFTERNOON AND EVENING HOURS ON SATURDAY...ANOTHER CHANCE SUNDAY
NIGHT...THEN AGAIN BOTH MONDAY AND TUESDAY DURING THE DAY. HIGH
PRESSURE BEGINS TO SINK INTO THE REGION FROM THE NORTH TUESDAY NIGHT
WITH THE MODELS FINALLY BEGINNING TO INDICATE SOME SOUTHWARD
MOVEMENT OF THE FRONT.

TEMPERATURES WILL NOT BE REAL WARM DURING THE PERIOD WITH H85 TEMPS
REMAINING IN THE SINGLE DIGITS...AND A DECENT AMOUNT OF CLOUD COVER
AROUND WITH THE POSSIBLE PRECIPITATION. EXPECTING LOW TEMPS IN THE
40S AND HIGHS IN THE 60S EACH DAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY THIS EVENING CENTRAL/EASTERN CWA.
MN...WIND ADVISORY THIS EVENING BIG STONE AND TRAVERSE.
&&

TDK/AP
Hazardous weather outlook, May 11, 10:30 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT TUE MAY 11 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE EAST INTO THE REGION LATER TODAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT.  SOME OF THOSE
STORMS WILL BE SEVERE.  THERE IS ALSO A SMALL THREAT FOR
TORNADOES...ESPECIALLY LATE THIS AFTERNOON AND EVENING.  LARGE HAIL
AND STRONG WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING.

TDK

In the hours before

Local storm report, May 11, 4:37 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 NW LAPLANT            45.20N 100.72W
05/11/2004  1.00 INCH        DEWEY              SD   PUBLIC

&&

GEM
Local storm report, May 11, 5:08 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             10 E PROMISE            45.33N 100.40W
05/11/2004  1.00 INCH        DEWEY              SD   PUBLIC

&&

KWH
Local storm report, May 11, 6:08 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
708 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 S JAVA                45.49N 99.88W
05/11/2004  0.75 INCH        WALWORTH           SD   LAW ENFORCEMENT

0655 PM     HAIL             3 SE EUREKA             45.74N 99.58W
05/11/2004  0.75 INCH        MCPHERSON          SD   PUBLIC

&&

HARDING
Local storm report, May 11, 6:28 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             12 SE MOUND CITY        45.60N 99.89W
05/11/2004  0.75 INCH        CAMPBELL           SD   PUBLIC

0715 PM     HAIL             BOWDLE                  45.45N 99.66W
05/11/2004  1.00 INCH        EDMUNDS            SD   EMERGENCY MNGR

0715 PM     HAIL             2 N PRESHO              43.94N 100.06W
05/11/2004  0.75 INCH        LYMAN              SD   PUBLIC

&&

HARDING

The radar

The Aberdeen radar (KABR), 70 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Day

When
May 11, 9:23 PM CST
Where
Day County, Webster
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.333, -97.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409349.